Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 132, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2002, 7:05 PM CDT for Andrews County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2002, 7:05 PM CDT (00:05 UTC)
- Expired
- Jun 9, 2002, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 57 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1790 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 100005 SVRMAF TXC003-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 702 PM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDREWS COUNTY IN WEST TEXAS * UNTIL 745 PM CDT * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ANDREWS...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ANDREWS... WINDS UP TO 60 MPH CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS LAT...LON 3246 10281 3215 10282 3214 10225 3243 10225
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:18 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 9, 3:18 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT SUN JUN 9 2002 SHOWERS AND THUNDERSTORMS FIRING ONCE AGAIN OVER THE EDDY COUNTY PLAINS SOUTH INTO THE DAVIS MOUNTAINS. SURFACE OBS REVEAL PLENTY OF LOW-LEVEL MOISTURE AROUND WITH 19Z DEW POINTS IN THE 60S PLAINS AND MID 50S MOUNTAINS. 18Z KMAF SOUNDING LOOKS FAVORABLE...EXCEPT FOR SOME WARMING NOTED NEAR 800MB VS. THE 15Z SOUNDING. WILL STICK WITH CURRENT ISOLATED POPS FOR THE FIRST PERIOD. SOME OF THE STORMS COULD PRODUCE WIND GUSTS NEAR SEVERE LIMITS WITH MID-LEVEL DRIER AIR OVER THE AREA PER LATEST WV SAT. TEMPS CONTINUE TO WARM TOMORROW AS THE DRYLINE BECOMES WELL-DEFINED. THIS DRYLINE SHOULD MIX EAST TO NEAR THE TX/NM STATE LINE TOMORROW AFTERNOON. LOW-LEVEL MOISTURE EAST OF THE DRYLINE WILL BE ADEQUATE FOR STORMS...BUT MID-LEVEL WARMING MAY VERY WELL LIMIT ANY CONVECTION...DRY FORECAST WILL CONTINUE. TEMPS CONTINUE TO RISE TUESDAY AND WEDNESDAY AS SUBTROPICAL RIDGE PARKS ITSELF OVER THE AREA. EXTENDED PROGS CONTINUE TO PUSH A COLD FRONT INTO THE AREA LATE THURSDAY. WILL KEEP POPS FOR THE NORTHERN ZONES AND DRY CONDITIONS ELSEWHERE. UPPER RIDGE AXIS CONTINUES TO RETROGRADE WEST INTO NRN OLD MEXICO THROUGH SUNDAY. MRF ADVERTISES NW FLOW ALOFT WHILE ECMWF KEEPS WEAK WLY FLOW OVER THE AREA. CURRENT FORECAST CALLS FOR WARMING TEMPS AND DRY CONDITIONS AND SEE NO REASON TO CHANGE. PRELIMS MAF 070/097/071/098 100 LSA 067/095/069/096 100 6R6 073/096/074/097 100 MRF 063/092/062/093 200 CNM 069/101/070/102 000 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Jun 9, 2:20 PM CDT, 4 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN JUN 9 2002 .SYNOPSIS... A DRYLINE WILL MOVE EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER THIS AFTERNOON. A WEAK UPPER DISTURBANCE WILL COMBINE WITH HEATING... INSTABILITY...AND MOISTURE AHEAD OF THE DRYLINE TO PRODUCE WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF A TATUM...HOBBS...FORT STOCKTON... MARFA LINE. NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED. HOWEVER...ISOLATED THUNDERSTORMS COULD GENERATE STRONG WIND GUSTS IN EXCESS OF 60 MPH DUE TO INTENSE SURFACE HEATING AND ATMOSPHERIC INSTABILITY. OTHERWISE...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. AKL
Special weather statement, Jun 9, 6:13 PM CDT, 52 minutes before
NMZ029-033-034-TXZ045-046-050-051-060>062-067>069-075-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT SUN JUN 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...MARTIN...MIDLAND... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA IN SOUTHWEST TEXAS... PECOS THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BAKERSFIELD...CRANE...FORT STOCKTON...HOBBS...KERMIT... LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS...ODESSA... RANKIN...SEMINOLE...SHEFFIELD...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Jun 10, 3:02 AM CDT | Flash Flood Warning | MAF | Presidio | 3 hr |
| Jun 10, 6:06 AM CDT | Flash Flood Warning | MAF | Presidio | 4 hr |
| Jun 10, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Jun 10, 5:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
| Jun 10, 6:12 PM CDT | Flash Flood Warning | MAF | Brewster | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.